Alert archive / Kentucky / Wind Advisories in 2020

Wind Advisory 5, NWS Louisville, KY

April 29, 202039 counties in Kentucky; 5 counties in Indiana

NWS Louisville, KY issued this wind advisory at Apr 29, 2020, 6:14 AM CDT for 39 counties in Kentucky; 5 counties in Indiana. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2020, 6:14 AM CDT (11:14 UTC)
Expired
Apr 29, 2020, 10:53 AM CDT
In force
5 hr
Issued by
NWS Louisville, KY
All 44 counties

Clark County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Scott County, IN, Adair County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Bullitt County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Green County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 68 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WWUS73 KLMK 291114
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
714 AM EDT Wed Apr 29 2020

...WIND ADVISORY IN EFFECT UNTIL NOON EDT /11 AM CDT/ TODAY...

INZ078-079-090>092-KYZ025-028>043-045>049-053>057-063>067-074>078-
081-082-291600-
/O.NEW.KLMK.WI.Y.0005.200429T1114Z-200429T1600Z/
Scott-Jefferson-Harrison-Floyd-Clark-Meade-Hardin-Bullitt-Oldham-
Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Larue-Marion-
Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-Barren-
Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Scottsburg, Madison, Corydon, New Albany,
Jeffersonville, Brandenburg, Elizabethtown, Shepherdsville, 
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, 
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, 
Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, 
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, 
Danville, Lancaster, Richmond, Horse Cave, Greensburg, 
Campbellsville, Liberty, Stanford, Glasgow, Tompkinsville, 
Edmonton, Columbia, Jamestown, Burkesville, and Albany
714 AM EDT Wed Apr 29 2020 /614 AM CDT Wed Apr 29 2020/

...WIND ADVISORY IN EFFECT UNTIL NOON EDT /11 AM CDT/ TODAY...

The National Weather Service in Louisville has issued a Wind
Advisory, which is in effect until noon EDT /11 AM CDT/ today. 

* TIMING...Peak wind gusts will occur over the next several hours. 

* WINDS...40 to 45 mph wind gusts are likely.

* IMPACTS...Expect scattered power outages across the region.
  Driving may be difficult on east to west oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of over 40 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

RJS
1 follow-up statement
138 
WWUS73 KLMK 291553
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
1153 AM EDT Wed Apr 29 2020

...WIND ADVISORY IS CANCELLED...

INZ078-079-090>092-KYZ025-028>043-045>049-053>057-063>067-074>078-
081-082-291700-
/O.CAN.KLMK.WI.Y.0005.000000T0000Z-200429T1600Z/
Scott-Jefferson-Harrison-Floyd-Clark-Meade-Hardin-Bullitt-Oldham-
Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Larue-Marion-
Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-Barren-
Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Scottsburg, Madison, Corydon, New Albany,
Jeffersonville, Brandenburg, Elizabethtown, Shepherdsville, 
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, 
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, 
Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, 
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, 
Danville, Lancaster, Richmond, Horse Cave, Greensburg, 
Campbellsville, Liberty, Stanford, Glasgow, Tompkinsville, 
Edmonton, Columbia, Jamestown, Burkesville, and Albany
1153 AM EDT Wed Apr 29 2020 /1053 AM CDT Wed Apr 29 2020/

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Louisville has cancelled the Wind
Advisory. Gusty conditions still are likely over the next few
hours as a line of showers with a few embedded thunderstorms
moves through the region. Updates on this line and any additional
shower developments will be issued in followup special weather 
statements.

$$

RJS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Apr 29, 5:55 AM CDT, 19 minutes earlier.

Area forecast discussion, Apr 29, 5:55 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
655 AM EDT Wed Apr 29 2020

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 300 AM EDT Wed Apr 29 2020

...A Stretch of Gusty Winds, Rain, and a Few T-Storms...

A warm night is in progress with a stout southerly breeze and
temperatures in the 60s. A 50 kt 850 mb jet is currently developing
over KY in the broader warm conveyor belt of a mid-latitude system
centered over the Midwest. A positively tilted upper trough over the
Midwest will continue to dig southeast over the mid-Mississippi
Valley today. A 998 mb sfc low is over the WI/IL border, with a cold
front draped through IL, eastern MO, AR, and northeast TX. What was
a line of storms over IL ahead of the cold front is now just a band
of showers. Further weakening is expected as the showers push east
over IN and KY this morning. Can't rule out an isolated rumble of
thunder, but it's looking less likely at this point.

We have also seen a smattering of isolated warm advection showers
developing overhead as the LLJ strengthens. So have isolated PoPs
over the next 2-3 hours, with sct-bkn showers spreading west to east
across the area through the mid to late morning hours. Still
expecting a period of gusty southerly winds this morning into early
afternoon as well. Occasional gusts of 25-35 mph are likely, but a
low level inversion should prevent a higher wind threat.

Elevated instability weakens to nil by mid-morning, but latest HREF
guidance continues to indicate a corridor of weak instability
developing ahead of the cold front in the 16-21z time frame. A
majority of HREF members do show composite reflectivity >40 dBZ
developing in a band roughly along I-65 around 16z and then pushing
east through the I-75 corridor between 18-20z. This band of robust
showers will be the best chance for lightning, additional gusty
winds, and even some small hail. With the upper low rotating east
over IL, WBZ heights are only around 10 kft. This primary band is
over eastern KY by 21z, with just scattered light showers back over
central KY and southern IN. Coverage should be much less for a few
hours behind the main line as the dry slot works east across the
area. Highs today look to reach the mid to upper 60s, not far
removed from current temps.

Winds veer westerly this evening and overnight behind the cold
front. The upper trough swings overhead tonight and wrap-around
moisture looks sufficient for additional light showers. Lows tonight
should fall back into the upper 40s to lower 50s.

.Long Term...(Thursday through Tuesday)
Issued at 250 AM EDT Wed Apr 29 2020

...Up and down medium and long term pattern...

Well...we start off Thu with a cold core low with lots of
clouds and llvl caa. It translates to a cool drab Thu and then
heights rise nicely Fri-Sun with llvl thicknesses supporting mid 70s
Sat and upper 70s to low 80s by Sunday. On Sunday...s/wave and sfc
cold front enter the picture Sunday late afternoon and evening
bringing scattered storms.  Then we stay warm Mon-Tue..with a nw
flow system that tries to phase nrn stream and srn stream.  Bottom
line 3 unique precip chances over the 6 day long term.

Thursday...

It is a classic dreary drab days with 999 mb sfc low near MIINOH
border ushering in cooler air. The 1000-850 mb thickness drop from
1328 m to 1318 m across N Bluegrass by Fri 00z. That means temps
will struggle and so will go well below MOS guidance.  We had 56-58
F across the N CWA but it looks like 55 is optimistic with lots
of low cloudiness and llvl CAA. Liking 50 - 55 F in the Bluegrass.

Did I forget to mention light isentropic lift in I 280 - I 290 K
layer? This portends light intermittent rain mainly over the N 1/2
of the area. Could also see some breezy westerly winds with pesky
low and its PGF.

As the low moves towards Sandusky, OH...the low clouds will
lift late in the day across the SW CWA..so BWG area might get into
the low 60s...with a late day high. Bottom line a cloudy
unseasonably cool day and a bit hyetal.

Fri - Sun AM...

The pesky low is long gone and a 60 hr period of dry
benign conditions with 1020 mb sfc high pressure in control.
With swly winds and its waa nature...sfc temps will rebound with mid
to upper 60s Fri and then swly winds make their impact with mid
70s Sat. Looks to be 20-25 degree diurnal with lows in the low to
mid 50s. FYI...Friday is the 10 year anniversary of the big flood of
2010...especially across S KY and into TN.

With swly llvl flow...for Sat night may have one of those warm
mornings at SDF being 60 F or higher.

Sun PM - Sun Night...

Cold front will be somewhere around DTW-STL-TUL at 12z Sun on GFS
and further nw on ECM. Depending on the exact time will determine
how much instability can be in place.  The 00z models show some 750
J/KG MUCAPE and PWATS around 1.5 inches with dew points in the low
60s. Right now probably a 50-70% chance of shra/tsra...and timing of
the front will be the key to how strong storms will be.

Mon...

Sfc high to the north will bring a decent day with a mix of clouds
and sun with highs once again in the 70s. NBM had low PoPS in but
coordinated with all neighboring offices to have a dry Monday. With
some CAA went a couple degrees cooler than guidance.

Tue - Wed...

Models continue to hint a potent system originating over the Pacific
NW moving through the Rockies and Black Hills and diving SE and
take aim at the Ohio Valley. However, given that this system is
towards the end of the extended period, and ECM is much different
than the GFS am not confident so decided to continue with blended
solution of PoPs at this time.

Some May tornado tidbits...

May 1...F5 1895 22 mile long 1 mile wide Sedgwick Co KS killed many

May 2...F4 1920 destroyed Peggs OK killing over 70

May 3...F5 1999 40 mile long devastating Moore OK and Tinker AFB

May 4...F5 2007 destroyed Greensburg KS with 1.7 mile width

May 5...F5 1960 70 mile long devastating Sapulpa, OK

&&

.Aviation...(12Z TAF Issuance)
Issued at 655 AM EDT Wed Apr 29 2020

Ceilings remain VFR for now, but winds are starting to ramp up at
the sfc. Gusts from the south will peak around 30-35 kts this
morning before veering westerly and diminishing some this afternoon
as a front pushes east through the area.

Scattered showers are currently streaming NNE across the area ahead
of a cold front. Expect intermittent showers throughout much of the
rest of this TAF period with coverage increasing through the mid to
late morning hours. A band of low level moisture and mainly Fuel
Alternate ceilings will also quickly swing through the area today.
Bands of enhanced showers or perhaps even a few storms will be
possible between 16-21z today with brief gusty winds and brief vsby
restrictions.

Scattered showers will continue at times tonight as wrap-around
moisture moves in from Illinois. Expect ceilings to deteriorate once
again tonight, with low clouds lingering into Thursday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...EBW
Long Term...JDG
Aviation...EBW
Hazardous weather outlook, Apr 29, 2:50 AM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
350 AM EDT Wed Apr 29 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-300800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
350 AM EDT Wed Apr 29 2020 /250 AM CDT Wed Apr 29 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Numerous intermittent showers are expected today along with a few
thunderstorms in the afternoon. These storms may produce brief gusty
winds and small hail. Even outside of storms, breezy conditions are
forecast with wind gusts of 25 to 35 mph through early afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A cold front will come through on Sunday...bringing risk of some strong
storms during afternoon and evening. Gusty winds and lightning appear
to be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

EBW/JDG

In the hours before

Special weather statement, Apr 29, 4:58 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
558 AM EDT Wed Apr 29 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-291600-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison,
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville,
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Shepherdsville, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
558 AM EDT Wed Apr 29 2020 /458 AM CDT Wed Apr 29 2020/

...Gusty Winds This Morning...

A low pressure system approaching from the west will result in
strong winds from the south this morning. Gusts of 30 to 40 MPH
are likely through midday. These winds will result in challenging
travel for high profile vehicles, especially on east-west roads
such as Interstate 64 and the Cumberland Parkway.

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 10:50 AM CDTSpecial Weather StatementLMKBullitt, Henry, Nelson, Shelby, Spencer, Trimble40 min
Apr 29, 10:57 AM CDTSpecial Weather StatementLMKBarren, Edmonson, Hart, Larue, Warren48 min
Apr 29, 11:10 AM CDTSpecial Weather StatementLMKAdair, Boyle, Casey, Cumberland, Jessamine, Monroe and 1 more50 min
Apr 29, 11:29 AM CDTSpecial Weather StatementLMKAnderson, Franklin, Mercer, Nelson, Scott, Spencer and 1 more46 min
Apr 29, 12:17 PM CDTSpecial Weather StatementLMKBoyle, Casey, Fayette, Garrard, Harrison, Jessamine and 4 more43 min
Apr 29, 4:26 PM CDTSpecial Weather StatementLMKBreckinridge, Butler, Hancock, Ohio49 min
Apr 29, 4:57 PM CDTSevere Thunderstorm WarningLMKButler, Logan18 min
Apr 29, 5:16 PM CDTSpecial Weather StatementLMKButler, Grayson44 min
Apr 29, 5:44 PM CDTSpecial Weather StatementLMKHart31 min
Apr 29, 5:54 PM CDTSpecial Weather StatementLMKLarue21 min
Apr 29, 5:57 PM CDTSpecial Weather StatementLMKWarren33 min
Apr 29, 6:13 PM CDTSpecial Weather StatementLMKLarue32 min

Nearby

Wind Advisories in Kentucky, 2020Wind Advisories in Indiana, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.